Phenytoin

What is Phenytoin?

Phenytoin is an antiepileptic drug. It is useful to treat partial seizures and generalized tonic-clonic seizures. Phenytoin is believed to protect against seizures by causing voltage-dependent block of voltage-gated sodium channel. phenytoin is able to selectively inhibit pathological hyperexcitability in epilepsy.

Questions and answers on "Phenytoin"

should cerazette be prescribed when person has cerebal palsy is on phenytoin + warfarin..was told it was a pain killer. Has shunt in both sides of brain, has experienced
heavy periods

doctor1 MD

Hi,

Thank you for writing to s

1. Cerazette (desogestrel) is a hormone based contraceptive and not a painkiller.

2. It is probably the cause of the heavy periods or has been started to treat the menorrhagia (heavy periods).

3. How severe is her cerebral palsy and hydrocephalus?

4. Phenytoin...

Read Full Thread   Ask a Doctor Now

Serum Phenyltoin level report is 2.9,iits below normal value
Please suggest

doctor1 MD

Brief Answer:
You may need repeat test.

Detailed Answer:
Hello

You are getting maximum dose of phenytoin.
Patient generally have total phenytoin level 10.0-20.0 mcg/mL for therapeutic effects.
Normal level of free phenytoin level is 1.0-2.0 mcg/mL.

It is important to know 2.9 value is related to...

Read Full Thread   Ask a Doctor Now

Hi, I was prescribed phenytoin 100mg twice a day for vtach, I also take sotalol 80mg twice a day, I started having some runs of vtach on 5/30/13 and was hospitalized, thank God my AICD was able to pace me out of it without shocking me. I feel very paranoid when it comes to medicines I feel they're poison, I was also prescribed amioradone back in January 2013 but my body couldn't handle it so I stopped taking it the reason why I started taking sotalol. I have a history of heart failure, scleroderma and pulmonary fibrosis. I want to know how safe and effective is this phenytoin I've been feeling dizzy and nervous, all this stuff scares me way too much, I'm a single 34 year old mother with 3 children whose only help is my mother and off course number One help is God! My electrophysiologist says having an abliation is very risky due to my condition. At this point what is safer? poisonous drugs or abliation? I look up information online but it makes me more nervous and anxious. Please help!
Carolina

doctor1 MD

Hi

Phenytoin does have some side effects but it is taken for epilepsy by many people worldwide and is considered safe. The more common side effects include slowing of movements, decreased coordination, poor concentration, memory loss, etc. On long term use it can cause gingival hyperplasia, acne,...

Read Full Thread   Ask a Doctor Now

My father had a stroke 5 years back (age 56) .He is takinf the following tablets. 1 Aspirin 0-1-0(150mg) 2 Metformin 1-0-1 (500 mg) 3 Phenytoin 1-0-2 (100mg) 4 Phenobarbitone0-0-2(60mg) 5 Envas 0-1-0(5mg) 6Liponorm 0-0-1(10mg) Five months back he started urticaria .neurologist told it is not because of medications because he is taking anticonvulasants, Aspirin and other tabets for long time.They told us to take a dermatologist opinion.Dermatologist gave azythromycin, allegra , and calamin lotionBut he was not responding.We have done blood test and the fasting &PPBS were little high But TSH ,absolute eosinophil count were normal.So dermatologist was telling it is Chronic Ideopathic urticaria.Now he has started giving Broad spectrum antibiotic and atarax.But still the symptoms were not subsiding. Then he started steroids.initially he was responding after that he was not responding to that also.we have done his serum ANA which was in the border line ESR was little high and all other blood parameters were normal .So dermatologist reffered to a neurologist to change phenytoin as well as barbitone.Neurologist told to tapper phenytoin and then Barbitone. He gave leveteracetam, and tappering of phenytoin is going on now. Kindly give your suggestion regarding this case

doctor1 MD

hai. I can c that u have a lot of information to convey but u have missed what is the problem he has now for which u want opinion.
but from ur details I have picked up 2 things:
1) u r from India - bcos liponorm is atorvastatin made by blue cross Pharma
2) that ur father is having generalized...

Read Full Thread   Ask a Doctor Now

Hi I am a white 47 year old male alcoholic in recovery for 7 months. My latest blood results show my Gamma GT level at 123 and my SGOT at 14 with my SGPT at 18. In addition I am a type two diabetic with my Hb A1C at 7.3. I also take phenytoin Sulphate daily. I have a BMI of 21. should I consider myself in good health at this point in time? I also attend regular AA meetings as well as a 2 weekly aftercare follow up. My intention is not to drink at all going forward what would be your opinion on the above?

doctor1 MD

Brief Answer:
You are in good health at present.

Detailed Answer:
Hello
Thanks for writing to XXXXXXX

It is excellent that you have quit drinking and leading normal life.
Yes,you are in good health at present.
Your blood parameters are normal in limit except GGT.It may be increased due to...

Read Full Thread   Ask a Doctor Now

i HAD A NEAR FATAL CERAL HAEMORRAEGIC STROKE WITH LEFT SIDE PARALYSIS IN MAY 2012. AFTER THAT I HAD A SEIZURE ONCE DURING SLEEP AND I WAS PRESCRIBED 100MG OF EPTOIN 3 TIMES A DAY. BUT MY PHENYTOIN LEVEL AFTER MONTHLY CHECKS STILL REMAIN AROUND 10, WHERE NORMAL IS 10 TO 20. WHAT SHOULD I DO? ANY SIDE EFFECTS IN LONG TERM? HOW LONG SHOULD I TAKE EPTOIN, BECAUSE AFTER ONE INCIDENT I DID NOT HAVE ANY SEIZURE.ALSO IS TAKING AN OCCASSIONAL ALCOHOLIC DRINK PERMISSIBLE ? MY BP IS NOW CONSTANT. I AM DOING PHYSIOTHERAPY.

doctor1 MD

Hi,
Thank you for posting your query.

It is good to note that you are recovering well after a near fatal brain hemorrhage with stroke.
Phenytoin level of 10 is alright and within therapeutic range. So, the dose of eptoin of 100 mg three times daily is fine.
The duration of eptoin treatment would...

Read Full Thread   Ask a Doctor Now

I've been taking 100mg of phenytoin 1 cap every 8 hours for several years, however I recently had my script refill with 300mg phenytoin taking 1 cap every 8 hours. Since taking the higher dose I've been sleeping almost around the clock. My question is this dosage harmful to my health?

doctor1 MD

Hi


Welcome to HealthcareMagic!

Incomplete data like age, gender, any associated medical illness, etc ?? I can understand your concern regarding the safety of Phenytoin. Yes, high dose can be harmful. Generally, prescribed to control seizures (convulsions) in the treatment of epilepsy, the dose of...

Read Full Thread   Ask a Doctor Now

Recent questions on  Phenytoin

doctor1 MD

My father was prescribed razadyne and started having seizures. They put him on dilantin and lyrica but still kept having break through seizures. I stopped him from taking razadyne and the seizures stopped. My question did razadyne cause his seizures?

doctor1 MD

My doctor advise is to take omeprazole, because I have acid reflux. My problem is my bones. I m taking phenytoin sod at night for epilepsy and take 200mg . This product is not good for my bones. Am I going to have a problem taking omeprazole. What I am asking will this decrease bone loss?

doctor1 MD

I am 24, female. When I was 12, I had a grand mal seizure. After 1 year, I got an another one. After that, I was on dilantin for 4 years. My EEG, CT scan were all normal. I discontinued it in april,2005. Now, I am without medication since then and have not got any other seizure till now. (My brother also had a seizure once) Is there any chances for recurrence? Am I cured?

doctor1 MD

Hi. I have been taking for 17 years EPAMIN 100mg / EPANUTIN 100 mg. Now, I cant find it in UAE, I need to know what can I do... It is the same Phenytoin Sodium Flynn Hard Capsules, or Dilantinl....I just checked this in Internet, but Im not sure. I have an hemangiona in lobuo parietal in the left side of the brain. Since 17 years ago I have neve had any problem. I had a convulsion 17 years ago, buy it was the only. I have 46 years old, and my weight is 56 kilos

doctor1 MD

I woke up last Thursday and was disoriented and my head felt like it had pressure in it and I was a little unstable when I walked. Since then it has subsided a little but whenever I eat anything it accelerates it sometimes. I take 800 mg of...

doctor1 MD

Dear Doctor, my child baby boy has taken 100 mg eptoin tablet(two tablets) accidentally ,my child have 2 years 10 months aged and he have 12 Kg weight ,after three hours we recognized child has taking sluury and drowsy,immediately we went to...

doctor1 MD

Shall I get the flu shot (for 65 and over) if I am on valacyclovir? Will a flu shot work?

Ask Question
Dr. Andrew Rynne
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications
Related Treatment/Therapy